Alert archive / Oregon / Beach Hazards Statements in 2022

Beach Hazards Statement 9, NWS Medford, OR

September 17, 2022Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this beach hazards statement at Sep 17, 2022, 2:49 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Sep 19, 2022, 11:00 AM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2022, 2:49 PM PDT (21:49 UTC)
In effect from
Sep 19, 2022, 11:00 AM PDT
Expired
Sep 19, 2022, 9:00 PM PDT
In force
10 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2022-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2022-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WHUS46 KMFR 172149
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
249 PM PDT Sat Sep 17 2022

ORZ021-022-182200-
/O.NEW.KMFR.BH.S.0009.220919T1800Z-220920T0400Z/
South Central Oregon Coast-Curry County Coast-
249 PM PDT Sat Sep 17 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are waves
  that have an unusually higher run up on beaches when compared to
  other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep
  up the beach without warning and knock unsuspecting people over
  and pull them out to sea. Shock and hypothermia can occur
  quickly in the cold Pacific waters. In addition, logs and other
  debris can be lifted and carried by the waves, crushing or
  entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...Building northwest swells at 9 seconds and
  18 seconds are expected on Monday.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
801 
WHUS46 KMFR 182230
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
330 PM PDT Sun Sep 18 2022

ORZ021-022-191930-
/O.CON.KMFR.BH.S.0009.220919T1800Z-220920T0400Z/
South Central Oregon Coast-Curry County Coast-
330 PM PDT Sun Sep 18 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH MONDAY EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...From Monday morning through Monday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...Building northwest swells at 9 seconds 
  and 18 seconds are expected on Monday.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
357 
WHUS46 KMFR 191925
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
1225 PM PDT Mon Sep 19 2022

ORZ021-022-200400-
/O.CON.KMFR.BH.S.0009.000000T0000Z-220920T0400Z/
South Central Oregon Coast-Curry County Coast-
1225 PM PDT Mon Sep 19 2022

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 9 PM PDT THIS
EVENING...

* WHAT...Moderate risk of sneaker waves expected. These are 
  waves that have an unusually higher run up on beaches when 
  compared to other observed waves.

* WHERE...Beaches along the Southern Oregon Coast, including the 
  beaches of Douglas, Coos, and Curry counties.

* WHEN...through Monday evening.

* IMPACTS...Even during calm conditions, sneaker waves can sweep 
  up the beach without warning and knock unsuspecting people 
  over and pull them out to sea. Shock and hypothermia can occur 
  quickly in the cold Pacific waters. In addition, logs and 
  other debris can be lifted and carried by the waves, crushing 
  or entrapping unsuspecting victims underneath.

* ADDITIONAL DETAILS...Building northwest swells at 9 seconds and
  18 seconds are expected today.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid climbing on rocks and jetties. Stay away from the ocean and
remain out of the water to avoid hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
495 
WHUS46 KMFR 200401
CFWMFR

Coastal Hazard Message
National Weather Service Medford OR
901 PM PDT Mon Sep 19 2022

ORZ021-022-200515-
/O.EXP.KMFR.BH.S.0009.000000T0000Z-220920T0400Z/
South Central Oregon Coast-Curry County Coast-
901 PM PDT Mon Sep 19 2022

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 9 PM PDT THIS EVENING...

The increased threat for sneaker waves has diminished. However,
our coast on on the edge of the world's largest ocean, never turn
your back on it when at the coast.

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 9:24 AM PDT, 5 hours 25 minutes earlier.

Area forecast discussion, Sep 17, 9:24 AM PDT, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Medford OR
924 AM PDT Sat Sep 17 2022

.DISCUSSION...Radar not very active at this point as the upper
trough digs offshore. Consensus in the high-res models points to
developing showers toward 5pm and into evening over central
Siskiyou County and over northern Klamath and Lake Counties where
thunderstorms are possible. Only minor touch-ups to the grids
today and tonight were made. MTS

&&

.AVIATION...17/12Z TAFs...Over the coastal waters, along the coast,
and in the coastal valleys...IFR ceilings are mainly confined from
about Brookings south with VFR ceilings above 3000 feet at North
Bend and north. Guidance continues to show borderline IFR ceilings
developing around 14z and given the temperature and dewpoint values
are only one degree off, there is still opportunity for lower
ceilings to develop and this has been kept in the North Bend TAF.
This afternoon, improvement to VFR is likely in the coastal valleys
with MVFR over the coastal waters and along the coast...especially
from Cape Arago southward.

Over the remainder of the area...VFR conditions will prevail through
the TAF period. -Petrucelli

&&

.MARINE...Updated 800 AM PDT Saturday 17 September 2022...Low
pressure will move north to south well offshore today, and will
weaken tonight. Winds and seas will remain relatively light through
most of next week. A combination of a southwest and a northwest
swell will persist through tonight, becoming a dominant northwest
swell Sunday, then a combination of short period and long
period northwest swells Sunday night into Tuesday. Seas may become
steep Monday morning into Tuesday morning.

&&

FIRE WEATHER...Updated 230 PM PDT September 16, 2022...A broad
upper trough over the region will continue to bring cooler weather
the next couple of days. Overall, humidity will remain higher too,
at least comparatively speaking (to the dryness of last week). But,
in Modoc County and across the East Side this afternoon, westerly
breezes will be present as minimum humidities approach 15%. There is
a slight chance of showers/thunderstorms this afternoon for portions
of the area from Mt. Shasta northeastward into Modoc, southeastern
Klamath and Southern Lake Counties. This slight chance does include
the northern peripheries of the Barnes Fire. Meanwhile, the Mountain
and Mill Fires on the western Periphery of these chances will keep
to a 10 percent chance of an isolated thunderstorm.

This weekend, a much stronger upper trough will dig southward along
the PacNW coast, with a closed low settling to a position just off
the NorCal coast by Sunday. This will also bring even cooler
conditions area wide, along with a decent shot at some
precipitation. Expect a day of breezy to gusty conditions on
Saturday, possibly building to peak gusts of 25+ mph along the East
Side ridgelines as the trough settles into position and ahead of any
rain. Additionally, expect a significant wind shift from
south/southwest winds ahead of the front to northwesterly winds
behind the front. Rain amounts don't appear high enough just yet to
declare an end to fire season, but some areas in NorCal and in the
mountains could end up with a wetting rain. Much will depend on just
how close the low sets up to us and how it moves or doesn't move
next week. This still remains very uncertain with 60 percent of
ensemble guidance suggesting a wet, slow moving low pressure system.
In this scenario, the guidance suggests it will set up shop and
wobble offshore for a couple of days, then move NE and back over the
area. This is our cooler, wetter solution. Meanwhile, 40 percent of
ensemble guidance suggests that the low will eject eastward quickly
and move away by midweek. This solution has us drying out and
warming up by next weekend. While both possibilities are distinct,
the forecast has trended toward the wetter of the two solutions.
-Schaaf

&&

.PREV DISCUSSION... /Issued 442 AM PDT Sat Sep 17 2022/
SYNOPSIS...Low pressure will deepen along the West Coast this
weekend leading to cooler, showery weather. This will result in
beneficial rainfall later today through Sunday, especially along
and near the Cascades. The low will stall on Monday and then move
northeastward across the area as it slowly fills through Thursday.
This will cause cool, showery weather to expand to areas east of
the Cascades during that time period. A warming and drying trend
is then expected for the latter portion of this next week into
next weekend.

DISCUSSION...
A very deep low pressure system in the Bering Sea driven, in part,
by the remnants of former Western Pacific Typhoon Merbok, is
causing a ripple effect on the jet stream pattern along the West
Coast of the United States this morning. Jet stream energy diving
southward west of the coast will deepen low pressure over the area
today through Sunday. As this occurs, southerly flow will increase
in the mid-levels of the troposphere today increasing spin and
upward vertical motion along and near the Cascades. Late this
afternoon and, especially, this evening into tonight, convergence
is expected to result in an organized area of showers and
isolated thunderstorms along and west of the Cascades and east of
the coastal mountain ranges. Isolated showers will be possible in
other areas this afternoon through tonight, with isolated
thunderstorms possible across Klamath and Lake counties.

Storm total rainfall amounts of a tenth to a quarter of an inch
are expected to be widespread by Sunday morning across central
Siskiyou County, Jackson County, eastern Douglas County, and the
Cascade Mountains portion of Klamath County. Some locations,
especially in the mountains in those areas and in the Mount
Shasta area, are likely to receive a quarter to a half inch of
precipitation. This beneficial precipitation will serve as a
season slowing event for the 2022 Fire Season. It should be noted
that the axis of the heaviest rainfall could shift a bit, as some
numerical models show it a bit farther west, along and near a
line from roughly Sawyers Bar to Grants Pass to Roseburg.
However, the usually more accurate higher resolution short term
models suggest it will set up in the formerly mentioned area.

For Sunday through Monday morning precipitation will be more
focused over Northern California. Orographic effects are expected
to lead to higher amounts in the Mount Shasta area versus
elsewhere. For the Mount Shasta area, additional amounts around a
half an inch are most likely. Tonight through Monday will be a
stormy time period on the upper reaches of Mount Shasta, with
sustained winds of 30 to 50 mph, below freezing temperatures,
occasional whiteout conditions, and snowfall expected near and
above treeline. Therefore, anyone with plans to hike in that area
should be prepared for cold and wet conditions, and should also
seriously consider altering their plans. While orographic effects
in the high resolution models often leads to over forecast
precipitation amounts, several inches of new snow is nearly
certain near and above treeline, with the possibility of a foot
or more of new snow there through Monday morning.

The core of the low pressure trough is expected to stall along the
NorCal coast Monday and then move east-northeastward Tuesday
through Thursday as the low slowly fills. Showers and, possibly,
isolated thunderstorms are likely to expand northward more into
southern Oregon later in the day on Monday through Thursday. Cluster
analysis of the model ensembles from 17/00Z now indicates showers
will linger across most of the forecast area through Wednesday,
and there's now a two-thirds probability that showers will linger
across our southern Oregon areas, especially the east side,
through much of Thursday. While rather preliminary, additional
rainfall amounts of a quarter to a half inch are likely from east
of the coastal ranges to just west of the desert areas of Lake
County. Mountain areas along and near the Cascades to the Warner
Mountains could see a half of an inch to an inch of rainfall. Of
course, if this rainfall does end up falling, it will at least
slow fire season and, most likely, send it along a seasonal drift
to its eventual end.

Once the low ejects east of forecast area late in the week, on or
about Thursday into Friday, we're expecting a warming and drying
trend, probably to near to above normal temperatures by next
weekend. Normal highs and lows for late September in Medford are
80-85/47-52, respectively, and 72-78/35-39 for Klamath Falls. To
view climate normals for these and other locations, which are the
average conditions observed from 1991-2020, search "NCEI normals"
on your web browser and navigate from there. ~BTL

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.
CA...None.
Pacific Coastal Waters...None.
&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 7:33 PM PDTFrost AdvisoryMFRKlamath12 hr

Nearby

Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.